Alert archive / Ohio / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 30, NWS Cleveland, OH

May 31, 2018Cuyahoga County, Summit County, Ohio

NWS Cleveland, OH issued this severe thunderstorm warning at May 31, 2018, 4:39 PM EDT for Cuyahoga County, Summit County, Ohio. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 31, 2018, 4:39 PM EDT (20:39 UTC)
Expired
May 31, 2018, 5:15 PM EDT
In force
36 min
Issued by
NWS Cleveland, OH
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Cuyahoga County, OH, Summit County, OH

The radar

The Cleveland radar (KCLE), 33 km from the middle of the area, began a volume at 20:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KAGC), launched 12:00Z, 8.7 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2018-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 239 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2018-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 73 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
239 J/kg
Mixed-layer CIN
-26 J/kg
Mixed-layer LCL
710 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
73 m²/s²
0-3 km storm-relative helicity
93 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

682 
WUUS51 KCLE 312039
SVRCLE
OHC035-153-312115-
/O.NEW.KCLE.SV.W.0030.180531T2039Z-180531T2115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Cleveland OH
439 PM EDT THU MAY 31 2018

The National Weather Service in Cleveland has issued a

* Severe Thunderstorm Warning for...
  Southeastern Cuyahoga County in northeastern Ohio...
  Northeastern Summit County in northeastern Ohio...

* Until 515 PM EDT

* At 439 PM EDT, a severe thunderstorm was located near Warrensville
  Heights, or 10 miles southeast of Cleveland, moving east at 25 mph.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to trees and power lines. 

* Locations impacted include...
  Cleveland, Solon, Hudson, Twinsburg, Warrensville Heights,
  Macedonia, South Russell, Highland Hills, Garfield Heights, Maple
  Heights, Broadview Heights, Brecksville, Bedford, Seven Hills,
  Bedford Heights, Independence, Chagrin Falls, Northfield,
  Reminderville and Orange.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4144 8137 4142 8137 4142 8139 4125 8140
      4133 8169 4146 8163
TIME...MOT...LOC 2039Z 284DEG 22KT 4137 8159 

HAIL...<.75IN
WIND...60MPH
 
$$

Greenawalt
1 follow-up statement
251 
WWUS51 KCLE 312100
SVSCLE

Severe Weather Statement
National Weather Service Cleveland OH
500 PM EDT THU MAY 31 2018

OHC035-153-312115-
/O.CON.KCLE.SV.W.0030.000000T0000Z-180531T2115Z/
Cuyahoga OH-Summit OH-
500 PM EDT THU MAY 31 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM EDT
FOR EAST CENTRAL CUYAHOGA AND NORTHEASTERN SUMMIT COUNTIES...

At 500 PM EDT, a severe thunderstorm was located over Solon, moving 
east at 25 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to trees and power lines. 

Locations impacted include...
Solon, Twinsburg, Warrensville Heights, Macedonia, South Russell,
Highland Hills, Bedford, Bedford Heights, Chagrin Falls, Northfield,
Reminderville, Orange, Moreland Hills, Walton Hills, Glenwillow and
Bentleyville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4144 8137 4142 8137 4142 8139 4129 8140
      4133 8154 4145 8150
TIME...MOT...LOC 2100Z 276DEG 21KT 4136 8143 

HAIL...<.75IN
WIND...60MPH
 
$$

Greenawalt

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 4:16 PM EDT, 23 minutes earlier.

Area forecast discussion, May 31, 4:16 PM EDT, 23 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
416 PM EDT Thu May 31 2018

.SYNOPSIS...
A trough of low pressure will move east across the area
overnight. Low pressure will move east across the central Great
Lakes tonight and force a weak cold front to move east across
the area. A ridge of high pressure will build south into the
local area Friday night into Saturday. A cold front will move
east across the local area Sunday afternoon as low pressure
moves east to the central Great Lakes where it will move little
through Monday.

&&

.NEAR TERM /THROUGH FRIDAY NIGHT/...
Thunderstorms continue to develop across the local area with an
emphasis on a line along the Lake Erie shoreline. Another area
continues to develop over eastern Indiana and will move east
toward the area. Some of the storms are expected to become
strong to severe this afternoon and early evening. Main threats
will be very heavy rain and strong thunderstorm wind gusts. The
thunderstorms are developing along a trough axis across the area
at this time and will begin to wane with time this evening after
sunset. There will be a chance for scattered showers and
thunderstorms across the forecast area overnight in the warm a
humid atmosphere ahead of cold front. An upper level trough will
approach from the west with a wave of low pressure at the
surface moving across Lake Erie late tonight. The combined
features will produce the scattered convective activity tonight.
A cold front is expected to move southeast across the area
Friday morning into early Friday afternoon. The front will usher
in cooler air to the local area Friday afternoon. Another wave
of low pressure is expected to develop along the front and move
east across the southern tier counties of the forecast area
Friday. This will bring a better chance for showers and
thunderstorms to the eastern portions of the forecast area.
Temperatures through the period will be a tough call due to the
threat for showers and thunderstorms and close proximity of the
cold front moving southeast toward the area. Overnight,
expecting warm air mass to remain in place and with temperatures
holding well in the 70s last night, see no reason we will not be
in the lower 70s overnight. Cold front will drop temperatures a
bit cooler for highs on Friday. Cool air advection Friday night
will dip temperatures back into the 60s to upper 50s.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
The upper ridge will break down as an upper level long wave trough
sinks south over the upper lakes. Weak surface high pressure briefly
builds into the forecast area Saturday which should diminish showers
from west to east...although the low level moisture will support low
clouds. The clouds will stick around a bit longer throughout the day
before clearing from northwest to southeast during the nighttime
hours. Temperatures will be cooler with highs in the 70s dependent
primarily on the extent of the cloud cover. By Sunday the amplified
inverted trough will deepen an attendant surface low over Michigan.
This low will swing through the area late Sunday producing showers
and possibly some thunderstorms during peak heating. For Sunday
afternoon there will be deep moisture and lift over the area, though
limited instability. Again temperatures will be in the 70s dependent
on extent of cloud cover. This feature will be influenced by a
coastal low off of Delmarva, and will eventually merge offshore on
Tuesday.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
NW flow aloft will set up over the eastern U.S. as the cut off low
sinks south of the area. This, combined with northerly winds off the
lake, will favor cooler temperatures with highs in the 70s and lows
in the 50s for the better part of the extended. Discrete shortwaves
could support showers in the unstable environment with cool air
aloft, however not seeing any strong signals favorable for more than
isolated rain chances at this time.

&&

.AVIATION /18Z Thursday THROUGH Tuesday/...
Showers and thunderstorms continue to develop along a trough
axis over Indiana into northwest Ohio. This activity will
continue to move east with the trough this afternoon into the
evening. There is the potential that some of these storms could
be strong. Activity over northwest Ohio appears it will continue
to strengthen and may become the dominant line while line over
Indiana is expected to diminish east of the Toledo and Findlay
line as it encounters area that has been worked over by
thunderstorms. Outflow boundaries from the thunderstorms will
initiate new convection downstream. As the sun begins to set,
expecting activity to begin to wane this evening. Generally fair
weather is expected overnight but a cold front is expected to
slide southeast into the area tomorrow morning into early
afternoon. Winds will remain south southwest across the area
through tomorrow morning and then a wind shift to northwest is
expected with the frontal passage. Threat for more showers and
thunderstorms will be across Mansfield...Akron Canton...and
Youngstown after the 18Z time frame tomorrow ahead of the cold
front.

OUTLOOK...NON-VFR probable Friday night and again Sunday into
Monday.

&&

.MARINE...
Thunderstorms over the lake will be possible into Friday. Winds will
remain out of the southwest around 5 to 15 knots until Friday when a
cold front moves in and they switch around to the north. Winds will
briefly increase to 15 knots with gusts around 20 knots possible
Friday Night, which could push the onshore chop towards small craft
levels. Winds will lessen on Saturday and Sunday, but remain out of
the north.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...None.
MARINE...None.

&&

SYNOPSIS...Lombardy
NEAR TERM...Lombardy
SHORT TERM...Jamison
LONG TERM...Greenawalt
AVIATION...Lombardy
MARINE...Jamison
Hazardous weather outlook, May 31, 3:54 PM EDT, 45 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
354 PM EDT Thu May 31 2018

OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-012000-
Lucas-Wood-Ottawa-Sandusky-Erie-Lorain-Cuyahoga-Lake-Geauga-
Ashtabula Inland-Hancock-Seneca-Huron-Medina-Summit-Portage-Trumbull-
Wyandot-Crawford-Richland-Ashland-Wayne-Stark-Mahoning-Marion-Morrow-
Holmes-Knox-Ashtabula Lakeshore-Northern Erie-Southern Erie-
354 PM EDT Thu May 31 2018

This Hazardous Weather Outlook is for north central Ohio, northeast
Ohio, northwest Ohio and northwest Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

Warm and moist air will remain over the region causing scattered
showers and thunderstorms this evening. A few of the thunderstorms
will become strong. Locally heavy rainfall can also be expected with
any of the strong storms.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LEZ061-142>149-162>169-012000-
Lake Erie open waters from Ripley to Buffalo NY-
Lake Erie nearshore waters from Maumee Bay to Reno Beach OH-
Lake Erie nearshore waters from Reno Beach to The Islands OH-
Lake Erie nearshore waters from The Islands to Vermilion OH-
Lake Erie nearshore waters from Vermilion to Avon Point OH-
Lake Erie nearshore waters from Avon Point to Willowick OH-
Lake Erie nearshore waters from Willowick to Geneva-on-the Lake OH-
Lake Erie nearshore waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie nearshore waters from Conneaut OH to Ripley NY-
Lake Erie open waters from Maumee Bay to Reno Beach OH-
Lake Erie open waters from Reno Beach to The Islands OH-
Lake Erie open waters from The Islands to Vermilion OH-
Lake Erie open waters from Vermilion to Avon Point OH-
Lake Erie open waters from Avon Point to Willowick OH-
Lake Erie open waters from Willowick to Geneva-on-the-Lake OH-
Lake Erie open waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie open waters from Conneaut OH to Ripley NY-
354 PM EDT Thu May 31 2018

This Hazardous Weather Outlook is for Lake Erie.

.DAY ONE...This Afternoon and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, May 31, 4:31 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
431 PM EDT THU MAY 31 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0408 PM     TSTM WND GST     2 NNW CLEVELAND         41.51N 81.69W
05/31/2018  E44 MPH          CUYAHOGA           OH   ASOS

            AT BURKE LAKEFRONT AIRPORT

&&

PS
Special weather statement, May 31, 4:34 PM EDT, 5 minutes before
Special Weather Statement
National Weather Service Cleveland OH
434 PM EDT THU MAY 31 2018

OHZ013-014-023-312115-
Geauga-Trumbull-Ashtabula Inland-
434 PM EDT THU MAY 31 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN TRUMBULL...
SOUTHEASTERN GEAUGA AND SOUTHERN ASHTABULA COUNTIES...

At 434 PM EDT, a strong thunderstorm was located over Middlefield, or
10 miles southeast of Chardon, moving east at 25 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Middlefield, North Bloomfield, Orwell, Burton, West Farmington,
Parkman, Huntsburg, Claridon, Hartsgrove, Roaming Shores, Cherry
Valley, Rock Creek and Aquilla.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4173 8066 4148 8054 4138 8098 4136 8112
      4153 8121
TIME...MOT...LOC 2034Z 249DEG 22KT 4148 8107

Greenawalt

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 30, 9:30 PM EDTSpecial Weather StatementCLEMahoning45 min
May 31, 2:51 PM EDTSpecial Marine WarningCLE84 min
May 31, 3:29 PM EDTSevere Thunderstorm WarningCLECuyahoga, Geauga46 min
May 31, 3:49 PM EDTSpecial Marine WarningCLE86 min
May 31, 4:10 PM EDTAreal Flood AdvisoryCLEAshtabula, Cuyahoga, Geauga, Lake3 hr
May 31, 4:34 PM EDTSpecial Weather StatementCLEGeauga41 min
May 31, 5:11 PM EDTSpecial Weather StatementCLEGeauga49 min
May 31, 5:16 PM EDTFlash Flood WarningCLEAshtabula2 hr
May 31, 5:44 PM EDTSpecial Weather StatementCLEHancock46 min
May 31, 6:00 PM EDTSpecial Weather StatementCLESeneca30 min
May 31, 6:12 PM EDTSpecial Weather StatementCLEPortage, Trumbull48 min
May 31, 6:38 PM EDTSpecial Weather StatementCLECrawford, Seneca67 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.